Healthcare & Clinical Calculations
El-Ganzouri Multivariate Airway Risk Index (EGRI) for Difficult Intubation
Calculate Abdel Raouf El-Ganzouri’s 7-variable preoperative airway score (0–12 points across Mouth Opening, Thyromental Distance, Mallampati Class, Neck Mobility, Jaw Protrusion, Body Weight, and Prior Difficult Intubation).
Outperform isolated Mallampati exams with a 7-factor multivariate airway risk score!
Unanticipated "cannot intubate, cannot oxygenate" crises remain a leading cause of anesthesia morbidity because Mallampati class alone misses restricted atlanto-occipital extension, short submandibular space, and trismus! Abdel Raouf El-Ganzouri et al. (Anesthesia & Analgesia 1996, n = 10,507 surgical patients) integrated seven objective preoperative bedside measurements into the 0–12 El-Ganzouri Risk Index (EGRI): Mouth Opening (< 4.0 cm = +1), Thyromental Distance (> 6.5 cm = 0, 6.0–6.5 = +1, < 6.0 = +2), Modified Mallampati (I = 0, II = +1, III–IV = +2), Neck Movement (> 90° = 0, 80–90° = +1, < 80° = +2), Ability to Prognath/Protrude Mandible (Able = 0, Unable = +1), Body Weight (< 90 kg = 0, 90–110 kg = +1, > 110 kg = +2), and History of Difficult Intubation (None = 0, Questionable = +1, Definite = +2)!
In modern video-laryngoscopy algorithms (Cortellazzi et al.), EGRI < 4 predicts straightforward laryngoscopy, EGRI 4–6 indicates first-pass video laryngoscopy with a bougie/airway cart immediately at bedside, and EGRI >= 7 flags high Cormack-Lehane Grade III–IV failure risk warranting awake fiberoptic / video-assisted intubation assessment!
| El-Ganzouri Risk Index (0–12) | Predicted Laryngoscopy Difficulty | First-Pass Airway Plan |
|---|---|---|
| EGRI 0–3 Points | Low Risk | Standard Direct or Routine Video Laryngoscopy |
| EGRI 4–6 Points | Intermediate Difficult-Airway Risk | First-Choice Video Laryngoscope + Bougie Ready |
| EGRI >= 7 Points (e.g., 7) | High Difficult-Intubation Risk | Consider Awake Fiberoptic / Senior Airway Team |
Total 7-Variable El-Ganzouri Airway Risk Index (0–12 Points)
Sums validated point weights across Mouth Opening cm (B2), TMD cm (B3), Mallampati 1–4 (B4), Neck Deg (B5), Jaw Protrusion Able 0/1 (B6), Weight kg (B7), and History 0–2 (B8).
=IF(OR(B2 <= 0, B3 <= 0, B4 < 1, B4 > 4, B5 < 0, B6 < 0, B6 > 1, B7 <= 0, B8 < 0, B8 > 2), "Invalid Airway Exam Input", IF(B2 < 4, 1, 0) + IF(B3 > 6.5, 0, IF(B3 >= 6, 1, 2)) + IF(B4 = 1, 0, IF(B4 = 2, 1, 2)) + IF(B5 > 90, 0, IF(B5 >= 80, 1, 2)) + IF(B6 = 1, 0, 1) + IF(B7 < 90, 0, IF(B7 <= 110, 1, 2)) + B8)Preoperative Airway Management & Video-Laryngoscopy Triage
Stratifies total EGRI across Low (< 4), Intermediate Video-Laryngoscopy (4–6), and High Awake-Intubation Consideration (>= 7).
=IF(OR(B2 <= 0, B3 <= 0, B4 < 1, B4 > 4, B5 < 0, B6 < 0, B6 > 1, B7 <= 0, B8 < 0, B8 > 2), "Invalid Airway Exam Input", IF((IF(B2 < 4, 1, 0) + IF(B3 > 6.5, 0, IF(B3 >= 6, 1, 2)) + IF(B4 = 1, 0, IF(B4 = 2, 1, 2)) + IF(B5 > 90, 0, IF(B5 >= 80, 1, 2)) + IF(B6 = 1, 0, 1) + IF(B7 < 90, 0, IF(B7 <= 110, 1, 2)) + B8) >= 7, "High Difficult-Airway Risk (EGRI >= 7) — Awake Intubation Evaluation & Difficult Airway Cart", IF((IF(B2 < 4, 1, 0) + IF(B3 > 6.5, 0, IF(B3 >= 6, 1, 2)) + IF(B4 = 1, 0, IF(B4 = 2, 1, 2)) + IF(B5 > 90, 0, IF(B5 >= 80, 1, 2)) + IF(B6 = 1, 0, 1) + IF(B7 < 90, 0, IF(B7 <= 110, 1, 2)) + B8) >= 4, "Intermediate Difficult-Airway Risk (EGRI 4-6) — First-Pass Video Laryngoscopy", "Low Difficult-Airway Risk (EGRI 0-3) — Standard Tracheal Intubation")))Try the example
Use the original values or change them to test your understanding.